Header

UZH-Logo

Maintenance Infos

Eigenvectors of some large sample covariance matrix ensembles


Ledoit, Olivier; Péché, Sandrine (2011). Eigenvectors of some large sample covariance matrix ensembles. Probability Theory and Related Fields, 151(1-2):233-264.

Abstract

We consider sample covariance matrices $${S_N=\frac{1}{p}\Sigma_N^{1/2}X_NX_N^* \Sigma_N^{1/2}}$$ where X N is a N × p real or complex matrix with i.i.d. entries with finite 12th moment and ΣN is a N × N positive definite matrix. In addition we assume that the spectral measure of ΣN almost surely converges to some limiting probability distribution as N → ∞ and p/N → γ >0. We quantify the relationship between sample and population eigenvectors by studying the asymptotics of functionals of the type $${\frac{1}{N}\text{Tr} ( g(\Sigma_N) (S_N-zI)^{-1}),}$$ where I is the identity matrix, g is a bounded function and z is a complex number. This is then used to compute the asymptotically optimal bias correction for sample eigenvalues, paving the way for a new generation of improved estimators of the covariance matrix and its inverse

Abstract

We consider sample covariance matrices $${S_N=\frac{1}{p}\Sigma_N^{1/2}X_NX_N^* \Sigma_N^{1/2}}$$ where X N is a N × p real or complex matrix with i.i.d. entries with finite 12th moment and ΣN is a N × N positive definite matrix. In addition we assume that the spectral measure of ΣN almost surely converges to some limiting probability distribution as N → ∞ and p/N → γ >0. We quantify the relationship between sample and population eigenvectors by studying the asymptotics of functionals of the type $${\frac{1}{N}\text{Tr} ( g(\Sigma_N) (S_N-zI)^{-1}),}$$ where I is the identity matrix, g is a bounded function and z is a complex number. This is then used to compute the asymptotically optimal bias correction for sample eigenvalues, paving the way for a new generation of improved estimators of the covariance matrix and its inverse

Statistics

Citations

Dimensions.ai Metrics
57 citations in Web of Science®
55 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

17 downloads since deposited on 05 Dec 2018
9 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:National licences > 142-005
Dewey Decimal Classification:510 Mathematics
Scopus Subject Areas:Physical Sciences > Analysis
Physical Sciences > Statistics and Probability
Social Sciences & Humanities > Statistics, Probability and Uncertainty
Language:English
Date:1 October 2011
Deposited On:05 Dec 2018 19:10
Last Modified:31 Jul 2020 02:37
Publisher:Springer
ISSN:0178-8051
OA Status:Green
Publisher DOI:https://doi.org/10.1007/s00440-010-0298-3
Related URLs:https://www.swissbib.ch/Search/Results?lookfor=nationallicencespringer101007s0044001002983 (Library Catalogue)

Download

Green Open Access

Download PDF  'Eigenvectors of some large sample covariance matrix ensembles'.
Preview
Content: Published Version
Language: English
Filetype: PDF (Nationallizenz 142-005)
Size: 501kB
View at publisher